Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 12, NWS El Paso, TX

June 12, 2021Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jun 12, 2021, 5:01 PM MDT for Otero County, New Mexico. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2021, 5:01 PM MDT (23:01 UTC)
Expired
Jun 12, 2021, 5:30 PM MDT
In force
29 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Otero County, NM

The radar

The El Paso radar (KEPZ), 100 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2021-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2021-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5195 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

674 
WUUS54 KEPZ 122301
SVREPZ
NMC035-122330-
/O.NEW.KEPZ.SV.W.0012.210612T2301Z-210612T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
501 PM MDT Sat Jun 12 2021

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  South central Otero County in south central New Mexico...

* Until 530 PM MDT.

* At 500 PM MDT, a severe thunderstorm was located 23 miles northeast
  of Loma Linda, moving north at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cornudas Mountains and The Otero Mesa. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3201 10561 3201 10584 3230 10582 3230 10551
TIME...MOT...LOC 2300Z 192DEG 9KT 3214 10571 

HAIL...1.00IN
WIND...60MPH
 
$$

Pegram
1 follow-up statement
677 
WWUS54 KEPZ 122323
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
523 PM MDT Sat Jun 12 2021

NMC035-122331-
/O.EXP.KEPZ.SV.W.0012.000000T0000Z-210612T2330Z/
Otero NM-
523 PM MDT Sat Jun 12 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL OTERO COUNTY
WILL EXPIRE AT 530 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy 
rain and frequent lightning are still possible with this 
thunderstorm.

LAT...LON 3201 10561 3201 10584 3230 10582 3230 10551
TIME...MOT...LOC 2321Z 192DEG 9KT 3218 10570 

$$

Pegram

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:09 PM MDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 12, 2:09 PM MDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
209 PM MDT Sat Jun 12 2021

.SYNOPSIS...
Another day with record highs is expected today. On Sunday and
Monday, we will continue to have near record temperatures. For the
rest of the week, temperatures in the lowlands will be mostly in
the upper 90s or around a 100. The mountains will be cooler, but
still above normal for the season. We will have slight chances for
thunderstorms in the mountains over the next couple of days.
Although rainfall accumulations will be mostly light.

&&
29

.DISCUSSION...
.SHORT TERM...Tonight and Sunday...
Upper high currently sitting right over the CWA and by the end of
the day Sunday will be shifted slightly NW.  The main difference
between today and tomorrow will be that there are currently some
isolated storms trying to form over the Sacs and possibly later into
Hudspeth county where best moisture is located.  Models all in good
agreement that outflow from these storms will push westward across
most of the CWA overnight.  This will raise dew points areawide,
although still not significantly, from the 20s and 30s to the 30s
and 40s. These slightly higher dew points and some easterly winds
will help to keep overnight lows warmer than recent days with mid
60s to mid 70s expected.

For Sunday, with the high shifting NW, upper flow will be turning
more NE and surface flow will be east to southeast.  This will lead
to temperatures being just a little cooler, at least east of the
Continental Divide.  Over the western CWA, should still see highs
close to today.  Will still see high temperatures getting to low end
Heat Advisory criteria, so will continue as is.  Once again there
will be some isolated showers and thunderstorms, mainly over the
mountains and some hints in GFS and EC that a couple storms could
form over the Gila region as well as the Sacs. Shear and instability
remain weak so again likely popcorn storms with gusty winds

&&
26

.LONG TERM...Sunday Night through Friday Night...
The upper high responsible for the hottest temperatures of this
week keeps moving to the northwest. An east to southeast flow
persists bringing in moist air to the eastern portions of the CWA.
However, we are not expecting much in terms of showers and
thunderstorms, except near the Sacramento Mountains where
topographic lifting and some marginal instability will generate
some storms. For the rest, of the area it will be hard as we
remain under an area of subsidence aloft.

By Tuesday, the upper high moves over to the Four Corners area
that will allow for more moisture to move in across the region.
Subsequently, this extends our chances for storms into the Gila
region and the Black Range. There is one caveat though, with any
storm that develops it appears that rainfall accumulations will be
generally on the lighter side. Anyway, the Gila region has the
best chances for storms during this portion of the forecast. This
scenario persists through the rest of the week as the high
wobbles around the Four Corners. Temperatures will remain at or
near 100F in the lowlands, while the mountains above 7500 ft have
temps in the 70s and 80s.

This weekend a plume of moisture starts to slip in from the west
along the Sierra Madre mountains in Mexico. Storm chances increase
over the western portions of the CWA. The high aloft moves to the
southwest into AZ, which will help push the moisture in our
direction. However, temperatures appear to increase again as we
have more of a southerly flow near the surface advecting warm air
into the Borderland.

&&
29

.AVIATION...18Z TAF CYCLE...
SKC-SCT150-200 through much of the period. There will be some
isolated 3-5SM VRB25G45KT -TSRA BKN080-100 mainly from the
Sacramento Mountains south into Hudspeth County. East to southeast
outflow winds with gusts over 20KTS are expected to move into
KELP around 02Z-03Z and continue pushing toward KDMN by later in
the evening which could produce some LLWS. Winds look to die off
by 06Z to AOB 12KTS.

&&
26

.FIRE WEATHER...
Generally continued hot and mainly dry with just some isolated
storms over area mountains for the upcoming week.  Temperatures will
be slowly cooling down toward normal which will put lowland highs
around 100 degrees, but minimum relative humidities will remain in
the 8 to 15 percent range for the lowlands and slightly higher in
the mountains.  Any thunderstorms that do develop this week could
produce some dry lightning along with gusty winds.  Winds will
predominantly be east to southeast through the week in the 5 to 15
mph range. Vent rates will be very good to excellent.

&&
26

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 78 105  77 104 /   0   0   0   0
Sierra Blanca           70  99  68  95 /  20   0   0   0
Las Cruces              72 104  72 104 /   0   0   0   0
Alamogordo              71 104  70 102 /   0   0   0   0
Cloudcroft              59  79  55  79 /  10  10  20  20
Truth or Consequences   72 103  72 103 /   0   0   0   0
Silver City             68  98  69  97 /   0  10   0   0
Deming                  66 105  69 104 /   0   0   0   0
Lordsburg               66 105  71 105 /   0   0   0   0
West El Paso Metro      77 105  78 103 /   0   0   0   0
Dell City               67 102  69 100 /  20   0   0   0
Fort Hancock            74 105  71 103 /  20   0   0   0
Loma Linda              72  97  71  95 /  10   0   0   0
Fabens                  76 106  74 103 /  10   0   0   0
Santa Teresa            74 104  71 102 /   0   0   0   0
White Sands HQ          72 103  77 102 /   0   0   0   0
Jornada Range           61 103  71 102 /   0   0   0   0
Hatch                   69 106  70 104 /   0   0   0   0
Columbus                73 105  73 103 /   0   0   0   0
Orogrande               73 104  72 102 /   0   0   0   0
Mayhill                 60  90  59  89 /  10  20  20  10
Mescalero               59  89  58  89 /  10  10  20  10
Timberon                55  87  56  86 /  10  10   0  10
Winston                 57  95  59  96 /   0  10   0   0
Hillsboro               68 101  69 101 /   0   0   0   0
Spaceport               65 104  69 102 /   0   0   0   0
Lake Roberts            46 100  57  99 /   0  10   0   0
Hurley                  62 100  65  99 /   0   0   0   0
Cliff                   54 103  55 107 /   0   0   0   0
Mule Creek              47 101  62 102 /   0   0   0   0
Faywood                 69 100  70  99 /   0   0   0   0
Animas                  65 106  69 105 /   0   0   0   0
Hachita                 64 104  69 104 /   0   0   0   0
Antelope Wells          69 105  71 102 /   0   0   0   0
Cloverdale              67 100  70  99 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Heat Advisory until midnight MDT Sunday night for NMZ404>407-
     409>413-417.

TX...Heat Advisory until midnight MDT Sunday night for TXZ418>424.

&&

26-Grzywacz/29-Crespo
Hazardous weather outlook, Jun 12, 10:58 AM MDT, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1058 AM MDT Sat Jun 12 2021

NMZ404>407-409>413-417-TXZ418>424-131730-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1058 AM MDT Sat Jun 12 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
Hot temperatures with highs around 5 to 8 degrees above normal
with some lower valley locations reaching close to 110 degrees
this afternoon. People are urged to limit outdoor activity during
the peak heating time. Remember your outside pets too. Isolated
showers and thunderstorms are possible for eastern Otero county
into Hudspeth county this afternoon and evening with gusty winds
the main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Temperatures will slowly start cooling down toward normal by early
in the week but will still be around 100 degrees for the lowlands.
Isolated thunderstorms are possible each day.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

NMZ401>403-408-414>416-131730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
1058 AM MDT Sat Jun 12 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight
Isolated showers and thunderstorms are possible over the
Sacramento Mountains this afternoon and early evening. Gusty winds
are the main threat. Temperatures will also be about 5 to 10
degrees above normal.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Temperatures will slowly cool into early next week. Isolated to
widely scattered showers and thunderstorms are possible almost
each afternoon.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

26

In the hours before

Special weather statement, Jun 12, 2:30 PM MDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service El Paso TX
230 PM MDT Sat Jun 12 2021

NMZ412>415-417-122115-
Southern Tularosa Basin NM-Central Tularosa Basin NM-Otero Mesa NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
230 PM MDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 315 PM
MDT...

At 228 PM MDT, Doppler radar was tracking a strong thunderstorm near
Timberon, moving southwest at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Timberon and The Otero Mesa.

This includes Highway 54 in New Mexico between mile markers 51 and
53.

LAT...LON 3274 10572 3256 10558 3236 10584 3271 10602
TIME...MOT...LOC 2028Z 060DEG 9KT 3261 10576

Pegram
Special weather statement, Jun 12, 3:49 PM MDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service El Paso TX
349 PM MDT Sat Jun 12 2021

NMZ413-417-122215-
Southern Tularosa Basin NM-Otero Mesa NM-
349 PM MDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OTERO COUNTY UNTIL
415 PM MDT...

At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Orogrande, moving north at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
The Otero Mesa.

LAT...LON 3219 10580 3223 10599 3246 10596 3242 10570
TIME...MOT...LOC 2147Z 189DEG 8KT 3228 10589

Pegram
Special weather statement, Jun 12, 4:00 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service El Paso TX
400 PM MDT Sat Jun 12 2021

NMZ417-122230-
Otero Mesa NM-
400 PM MDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO COUNTY UNTIL
430 PM MDT...

At 359 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Lincoln National Forest, moving north at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lincoln National Forest, Crow Flats and Brokeoff Mountains.

LAT...LON 3203 10485 3203 10504 3226 10510 3229 10485
TIME...MOT...LOC 2159Z 180DEG 17KT 3213 10494

Pegram
Special weather statement, Jun 12, 4:57 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service El Paso TX
457 PM MDT Sat Jun 12 2021

NMZ417-122330-
Otero Mesa NM-
457 PM MDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OTERO COUNTY UNTIL
530 PM MDT...

At 456 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles northeast of Loma Linda, moving north at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cornudas Mountains and The Otero Mesa.

LAT...LON 3204 10561 3205 10583 3230 10582 3230 10551
TIME...MOT...LOC 2256Z 192DEG 9KT 3214 10570

Pegram

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 2:30 PM MDTSpecial Weather StatementEPZOtero45 min
Jun 12, 2:38 PM MDTSevere Thunderstorm WarningEPZOtero21 min
Jun 12, 2:57 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jun 12, 3:49 PM MDTSpecial Weather StatementEPZOtero26 min
Jun 12, 4:00 PM MDTSpecial Weather StatementEPZ30 min
Jun 12, 4:57 PM MDTSpecial Weather StatementEPZOtero33 min
Jun 12, 5:32 PM MDTSevere Thunderstorm WarningEPZOtero43 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.